Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 2, 2018, 3:36 AM MDT for 7 counties in Montana. It took effect at Aug 3, 2018, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2018, 3:36 AM MDT (09:36 UTC)
- In effect from
- Aug 3, 2018, 12:00 PM MDT
- Expired
- Aug 3, 2018, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 4010 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS85 KMSO 020936 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 336 AM MDT Thu Aug 2 2018 MTZ111-030945- /O.NEW.KMSO.FW.W.0004.180803T1800Z-180804T0400Z/ /O.CON.KMSO.FW.W.0003.180802T1800Z-180803T0400Z/ East Beaverhead- 336 AM MDT Thu Aug 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT FRIDAY... * Affected area: Fire Zone 111 (East Beaverhead). * Red Flag Warning for Today: * Impacts: A dry cold front will bring increasing westerly winds and low relative humidity values this afternoon continuing through the evening hours. In addition, scattered mostly dry thunderstorms are also expected. * Winds: Sustained 15 to 25 mph with gusts to near 40 mph. * Minimum humidities: 10 to 20 percent. * Thunderstorms: Potential for gusty winds and frequent lightning, little rain is expected. The best timing for thunderstorms will be between 2PM and 8PM. * Red Flag Warning for Friday: * Impacts (Friday): A dry cold front will bring increasing westerly winds and low relative humidity values Friday afternoon continuing through the evening hours. In addition, scattered mostly dry thunderstorms are also expected. * Winds (Friday): Sustained 15 to 25 mph with gusts to near 40 mph. * Minimum humidities (Friday): 10 to 20 percent. && $$ MTZ110-030945- /O.NEW.KMSO.FW.W.0004.180803T1800Z-180804T0400Z/ /O.CON.KMSO.FW.W.0003.180802T1800Z-180803T0400Z/ Deerlodge/West Beaverhead- 336 AM MDT Thu Aug 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT FRIDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). * Red Flag Warning for Today: * Impacts: A dry cold front will bring increasing westerly winds and low relative humidity values this afternoon continuing through the evening hours. * Winds: Sustained 15 to 25 mph with gusts to near 40 mph. * Minimum humidities: 10 to 20 percent. * Red Flag Warning for Friday: * Impacts (Friday): A dry cold front will bring increasing westerly winds and low relative humidity values Friday afternoon continuing through the evening hours. * Winds (Friday): Sustained 15 to 25 mph with gusts to near 40 mph. * Minimum humidities (Friday): 10 to 20 percent. && $$ MTZ104>109-030400- /O.CON.KMSO.FW.W.0003.180802T1800Z-180803T0400Z/ Kootenai-Flathead/Glacier Park-West Lolo- Salish and Kootenai Reservation-East Lolo-Bitterroot- 336 AM MDT Thu Aug 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: A dry cold front will bring increasing westerly winds and low relative humidity values this afternoon continuing through the evening hours. * Winds: Sustained 15 to 20 mph with gusts to near 35 mph. * Minimum humidities: 10 to 20 percent. && $$
2 follow-up statements
580 WWUS85 KMSO 030346 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 946 PM MDT Thu Aug 2 2018 MTZ110-040400- /O.EXP.KMSO.FW.W.0003.000000T0000Z-180803T0400Z/ /O.CON.KMSO.FW.W.0004.180803T1800Z-180804T0400Z/ Deerlodge/West Beaverhead- 946 PM MDT Thu Aug 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT FRIDAY... ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). * Red Flag Warning for Today: * Impacts: A dry cold front will bring increasing westerly winds and low relative humidity values this afternoon continuing through the evening hours. * Winds: Sustained 15 to 25 mph with gusts to near 40 mph. * Minimum humidities: 10 to 20 percent. * Red Flag Warning for Friday: * Impacts (Friday): A dry cold front will bring increasing westerly winds and low relative humidity values Friday afternoon continuing through the evening hours. * Winds (Friday): Sustained 15 to 25 mph with gusts to near 40 mph. * Minimum humidities (Friday): 10 to 20 percent. && $$ MTZ111-040400- /O.EXP.KMSO.FW.W.0003.000000T0000Z-180803T0400Z/ /O.CON.KMSO.FW.W.0004.180803T1800Z-180804T0400Z/ East Beaverhead- 946 PM MDT Thu Aug 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT FRIDAY... ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... * Affected area: Fire Zone 111 (East Beaverhead). * Red Flag Warning for Today: * Impacts: A dry cold front will bring increasing westerly winds and low relative humidity values this afternoon continuing through the evening hours. In addition, scattered mostly dry thunderstorms are also expected. * Winds: Sustained 15 to 25 mph with gusts to near 40 mph. * Minimum humidities: 10 to 20 percent. * Thunderstorms: Potential for gusty winds and frequent lightning, little rain is expected. The best timing for thunderstorms will be between 2PM and 8PM. * Red Flag Warning for Friday: * Impacts (Friday): A dry cold front will bring increasing westerly winds and low relative humidity values Friday afternoon continuing through the evening hours. In addition, scattered mostly dry thunderstorms are also expected. * Winds (Friday): Sustained 15 to 25 mph with gusts to near 40 mph. * Minimum humidities (Friday): 10 to 20 percent. && $$ MTZ104>109-030500- /O.EXP.KMSO.FW.W.0003.000000T0000Z-180803T0400Z/ Kootenai-Flathead/Glacier Park-West Lolo- Salish and Kootenai Reservation-East Lolo-Bitterroot- 946 PM MDT Thu Aug 2 2018 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). && $$
233 WWUS85 KMSO 040345 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 945 PM MDT Fri Aug 3 2018 MTZ110-111-040445- /O.EXP.KMSO.FW.W.0004.000000T0000Z-180804T0400Z/ Deerlodge/West Beaverhead-East Beaverhead- 945 PM MDT Fri Aug 3 2018 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 1, 2:49 PM MDT, 12 hours 47 minutes earlier.
Area forecast discussion, Aug 1, 2:49 PM MDT, 12 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Wed Aug 1 2018
.DISCUSSION...Scattered showers and thunderstorms will impact
Lemhi County and Southwest Montana into this evening with a threat
for gusty and erratic winds, little rain is expected though.
Otherwise, smoke from wildfires occurring in Oregon and Northern
California will impact the Northern Rockies along with very warm
temperatures into Thursday.
By Thursday afternoon, a dry cold front will move into the area
leading to gusty westerly winds of 25 to 35 mph. Those on area
lakes should prepare for choppy conditions at times. Some
improvement to the smoky skies is possible later Thursday into
Friday as the flow becomes westerly but wildfires in the Cascades
may provide a new source of smoke. Temperatures will remain warm
on Thursday but cool substantially on Friday with daytime highs
5-10 degrees below normal. Gusty winds are again expected on
Friday afternoon and evening. The coming weekend appears to be
slightly below normal for temperatures and mostly dry, although a
few thunderstorms are possible in Northwest Montana and along the
Divide.
Forecast models show decent agreement on a ridge of high pressure
by early next week with temperatures warming. This pattern is
typically mostly dry, occasionally a few thunderstorms sneak
under the ridge though.
&&
.AVIATION...
Scattered showers and thunderstorms are expected this afternoon
and evening across southwest Montana and Lemhi County. Storms will
produce lightning, brief terrain obscurations, and gusty erratic
outflow winds. KBTM and KSMN have a higher potential of seeing
thunderstorm activity. Smoke from wildfires across the western
U.S. may lead to reduced visibility at times as smoke remains in
valleys. Gusty westerly winds will be noticeable on Thursday
afternoon at terminal sites with gust to around 25 kt.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening Deerlodge/West
Beaverhead...East Beaverhead.
Red Flag Warning from noon to 10 PM MDT Thursday Bitterroot...
Deerlodge/West Beaverhead...East Lolo...Flathead/Glacier
Park...Kootenai...Salish and Kootenai Reservation...West
Lolo.
Red Flag Warning from noon to 10 PM MDT Thursday East Beaverhead.
ID...&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:48 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 7 hr |
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.